Hormonal contraceptives do increase chances of breast cancer, but risk is ‘small’

Hormonal contraceptives do increase chances of breast cancer, but risk is ‘small’

December 13 2017 Women using hormonal contraceptives are exposed to a 20% increased risk of...

MHRA issues new batch of Drug Safety Update notices

MHRA issues new batch of Drug Safety Update notices

November 28 2017 The medicines regulator has issued four Drug Safety Updates relating to...

Vitamin D intake guidance for pregnant mums and babies updated in Scotland

Vitamin D intake guidance for pregnant mums and babies updated in Scotland

November 27 2017 NHS Scotland has updated its recommendations around vitamin D intake for new...

Numbers of people with heart failure diagnoses is up 23% since 2002

Numbers of people with heart failure diagnoses is up 23% since 2002

November 24 2017 There has been a 23% increase in heart failure patients since 2002, the British...

Doxycycline should not normally be used for STI post-exposure prophylaxis

Doxycycline should not normally be used for STI post-exposure prophylaxis

November 10 2017 Doxycycline should not be used for post-exposure prophylaxis (PEP) for sexually...

  • Hormonal contraceptives do increase chances of breast cancer, but risk is ‘small’

    Hormonal contraceptives do increase chances of breast cancer, but risk is ‘small’

    Wednesday, 13 December 2017 12:33
  • MHRA issues new batch of Drug Safety Update notices

    MHRA issues new batch of Drug Safety Update notices

    Tuesday, 28 November 2017 09:52
  • Vitamin D intake guidance for pregnant mums and babies updated in Scotland

    Vitamin D intake guidance for pregnant mums and babies updated in Scotland

    Monday, 27 November 2017 14:50
  • Numbers of people with heart failure diagnoses is up 23% since 2002

    Numbers of people with heart failure diagnoses is up 23% since 2002

    Friday, 24 November 2017 13:06
  • Doxycycline should not normally be used for STI post-exposure prophylaxis

    Doxycycline should not normally be used for STI post-exposure prophylaxis

    Friday, 10 November 2017 17:31

a pharmacist consulting with patientOctober 4 2017

The medicines regulator, the MHRA, has issued Drug Safety Updates on two over-the-counter medicines.

 The first DSU relates to high doses of loperamide associated with misuse or abuse, and reports of serious adverse cardiac reactions. The MHRA has received reports of high dose loperamide being associated with events such as QT prolongation, torsades de pointes, and cardiac arrest, including some fatalities.

Health professionals are being reminded that naloxone may be used to treat symptoms of loperamide overdose. However, as loperamide’s duration of action is longer than that of naloxone, repeated treatment with naloxone may be necessary, and the patient should be monitored closely for 48 hours, to detect possible CNS depression.

In the second, the MHRA has advised that patients taking warfarin should not use over-the-counter miconazole oral gel (Daktarin). This follows reports of bleeding events, including some with a fatal outcome in warfarin patients using miconazole oral gel.

If miconazole oral gel is needed for a patient taking an oral anticoagulant, the patient should be closely monitored and the anticoagulant effect carefully titrated. In addition, health professionals should “advise patients taking prescription-only miconazole oral gel and warfarin that if they experience signs of over-anticoagulation, such as sudden unexplained bruising, nosebleeds, or blood in urine, they should stop using miconazole and seek immediate medical attention.”

Links:
MHRA Drug Safety Update – miconazole
MHRA Drug Safety Update – loperamide

Clinical News

December 13 2017 Women using hormonal contraceptives are exposed to a 20% increased risk of developing breast cancer, a 17-year-long study has shown. The relative risk is considered small, however,...
December 10 2015 A doctor may find themselves the subject of an investigation at any time in their career, from medical students to trainee doctors, GPs or consultants. Whether it’s an issue...